Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Lubbock, TX

May 28, 2023Hockley County, Lubbock County, Terry County, Texas

NWS Lubbock, TX issued this flash flood warning at May 28, 2023, 8:11 PM CDT for Hockley County, Lubbock County, Terry County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2023, 8:11 PM CDT (01:11 UTC)
Expired
May 28, 2023, 10:15 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Hockley County, TX, Lubbock County, TX, Terry County, TX

The radar

The Lubbock radar (KLBB), 36 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:39 PM CDTFLOOD7 Wnw Meadow, TXHIGHWAY 385 SOUTH OF CR 210 HAS WATER OVER THE ROADWAY.
May 28, 9:55 PM CDTFLOOD4 Sw Wolfforth, TXREPORT OF 8-10 INCHES OF WATER ON US 62/82 AT FM 1585.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 83 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS54 KLUB 290111
FFWLUB
TXC219-303-445-290315-
/O.NEW.KLUB.FF.W.0013.230529T0111Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
811 PM CDT Sun May 28 2023

The National Weather Service in Lubbock has issued a

* Flash Flood Warning for...
  Southeastern Hockley County in northwestern Texas...
  Southwestern Lubbock County in northwestern Texas...
  Northern Terry County in northwestern Texas...

* Until 1015 PM CDT.

* At 811 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain in 4-6 inches of water on Highway 385 near 
  Locketville. Up to 1.5 inches of rain have fallen. Additional 
  rainfall amounts up to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wolfforth, Shallowater, Locketville, Reese Center, Meadow, Smyer 
  and Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3374 10198 3360 10197 3348 10197 3339 10204
      3339 10207 3339 10208 3338 10208 3337 10208
      3336 10208 3315 10246 3333 10259

FLASH FLOOD...OBSERVED

$$

WCI
3 follow-up statements
688 
WGUS74 KLUB 290141
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
841 PM CDT Sun May 28 2023

TXC219-303-445-290315-
/O.CON.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
841 PM CDT Sun May 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS 
EVENING FOR SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN 
TERRY COUNTIES...

At 841 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain and reported four to six inches of water on 
Highway 385 near Locketville. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lubbock, Wolfforth, Locketville, Reese Center, Meadow, Smyer and 
  Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3343 10235 3345 10229 3351 10222 3358 10221
      3363 10208 3366 10198 3360 10197 3348 10197
      3339 10204 3339 10208 3336 10208 3325 10229
      3327 10241 3321 10250 3327 10255 3336 10242

FLASH FLOOD...OBSERVED

$$

WCI
045 
WGUS74 KLUB 290214
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
914 PM CDT Sun May 28 2023

TXC219-303-445-290315-
/O.CON.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
914 PM CDT Sun May 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT THIS 
EVENING FOR SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN 
TERRY COUNTIES...

At 914 PM CDT, local law enforcement reported thunderstorms 
producing heavy rain leading to 4-6 inches of water on Highway 385 
south of CR 210. Between 1 and 3 inches of rain have fallen. 
Additional rainfall amounts up to 0.5 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lubbock, Wolfforth, Locketville, Reese Center, Meadow, Smyer and 
  Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3339 10239 3343 10235 3345 10229 3351 10222
      3358 10219 3360 10208 3364 10198 3360 10197
      3348 10197 3339 10204 3339 10208 3336 10208
      3331 10230 3327 10241 3321 10250 3327 10255
      3336 10242

FLASH FLOOD...OBSERVED

$$

WCI
340 
WGUS74 KLUB 290311
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1011 PM CDT Sun May 28 2023

TXC219-303-445-290321-
/O.EXP.KLUB.FF.W.0013.000000T0000Z-230529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hockley TX-Lubbock TX-Terry TX-
1011 PM CDT Sun May 28 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM CDT THIS EVENING FOR 
SOUTHEASTERN HOCKLEY, SOUTHWESTERN LUBBOCK AND NORTHERN TERRY 
COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

LAT...LON 3339 10239 3343 10235 3345 10229 3351 10222
      3358 10219 3360 10208 3364 10198 3360 10197
      3348 10197 3339 10204 3339 10208 3336 10208
      3331 10230 3327 10241 3321 10250 3327 10255
      3336 10242

$$

WCI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:23 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 28, 6:23 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
623 PM CDT Sun May 28 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 218 PM CDT Sun May 28 2023

Sunshine was back in full force today on top of continued moist SE
winds. Visible satellite captured a well-defined outflow boundary
draped from Palo Duro Canyon southeast to Paducah in the wake of an
MCS chugging across southwest Oklahoma. This boundary and its
breezy upslope flow is serving to maximize moisture convergence
just north of Amarillo as shown by the steady uptick in agitated Cu
as of 130 PM. This area of building Cu becomes increasingly capped
farther southwest ahead of a surface trough that curls south into
eastern New Mexico. However, with continued insolation and CIN
becoming more negligible we should see at least isolated storms
develop later this afternoon across NM before spreading slowly east
within only 10-20 knots of westerly flow from H7 to H5,
respectively. MLCAPE is sufficient for some severe events with a
likely uptick in storm coverage this evening as a shortwave trough
(currently over central New Mexico) passes through. CAMs generally
favor the southern South Plains for a multicell line, with
some potential for an MCS to drop southeast from the eastern TX
Panhandle tonight and graze our far NE zones. NBM's PoPs were
tailored to this signal as it seems the most plausible for now.

Precip should quickly end from NW-SE late tonight in the wake of the
shortwave progged to dig southeast ahead of an amplifying upper
ridge for Memorial Day. This ridge will make for perfect grilling
weather thanks to much warmer highs in the mid-to-upper 80s with
little cloud cover. Feel the NBM is a touch too warm given all the
recent and widespread rainfall, so its highs were nudged down a
bit.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 218 PM CDT Sun May 28 2023

Upper ridging will continue moving overhead tomorrow night into
Tuesday. This upper ridge will keep the weather on the quiet side
through at least Wednesday afternoon. The ridge will also allow
highs to reach into the mid 80s to low 90s by Tuesday and Wednesday.
The upper ridge will be kicked eastward by Wednesday
afternoon/evening as an upper low makes its way from northern
California to the Four Corners. The upper low will gain a negative
tilt as it approaches the Four Corners which will chance upper
diffluence as well as provide decent shear for an increased severe
potential. Models are in decent agreement with developing dryline
convection each afternoon/evening Wednesday through at least Friday.
The upper low is progged to become removed from the main upper flow
by Saturday resulting in fairly weak upper flow. Models then hint a
the possibility of a weak backdoor cold front by late Saturday that
should provide enough lift for general thunderstorm development.
Plenty of moisture will still be available and would reintroduce the
chance for heavy rainfall.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sun May 28 2023

Less TS coverage today. Each terminal is likely to stay dry with
cluster of storms sern NM expected to stay SW of KLBB and
isolated storms NE of KPVW unlikely to move much. May also see
some patchy stratus or fog overnight, but again coverage should be
limited. Will continue with an optimistic TAF set this evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....51
AVIATION...07
Hazardous weather outlook, May 28, 11:40 AM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1140 AM CDT Sun May 28 2023

TXZ021>044-291645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Sun May 28 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop once again this afternoon
across eastern New Mexico and move into portions of the South Plains
this evening. Additional storms may spread south from the eastern
Texas Panhandle tonight. Any of these storms could produce heavy
rain and localized flooding, with a few storms becoming severe. Hail
to quarter size and damaging winds to 70 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Wednesday through Friday.
Some storms may be severe with large hail and damaging winds. Heavy
rainfall may also result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

In the hours before

Local storm report, May 28, 6:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
655 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             6 WNW MACKENZIE RESERVO 34.59N 101.54W
05/28/2023  M1.75 INCH       SWISHER            TX   FIRE DEPT/RESCUE

            QUARTER TO GOLF BALL SIZED HAIL REPORTED BY
            THE SILVERTON VFD.

&&

WCI
Local storm report, May 28, 7:15 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
715 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     6 WNW DENVER CITY       32.99N 102.94W
05/28/2023  M79 MPH          YOAKUM             TX   MESONET

            WEST TEXAS MESONET PEAK GUST. INITIAL SEVERE
            GUST WAS AT 6:48 PM WITH OCCASIONAL SEVERE
            GUSTS THROUGH 7:07 PM.

&&

WCI
Special weather statement, May 28, 8:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lubbock TX
805 PM CDT Sun May 28 2023

TXZ034-035-040-290130-
Terry TX-Hockley TX-Lubbock TX-
805 PM CDT Sun May 28 2023

...Strong thunderstorms will impact portions of northwestern Lubbock,
northwestern Terry and southeastern Hockley Counties through 830 PM
CDT...

At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Reese Center to 8 miles northeast of Tokio.
These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Locketville, Reese Center, Meadow,
Smyer and Ropesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3351 10194 3314 10249 3333 10256 3377 10197
TIME...MOT...LOC 0105Z 060DEG 3KT 3360 10203 3327 10246

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

07

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Floyd59 min
May 28, 7:39 PM CDTFlash Flood WarningLUBYoakum2 hr
May 28, 8:01 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBBriscoe, Floyd, Hall, Motley59 min
May 28, 8:05 PM CDTSpecial Weather StatementLUBHockley25 min
May 28, 8:30 PM CDTSpecial Weather StatementLUBHockley30 min
May 28, 8:50 PM CDTFlash Flood WarningLUBLubbock2 hr
May 28, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLUBHockley, Lubbock27 min
May 28, 9:40 PM CDTSpecial Weather StatementLUBLamb35 min
May 28, 10:26 PM CDTFlash Flood WarningLUBCottle, Dickens, King, Motley2 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.